NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 12, 3:00 PM CST, 2 hours earlier.
Area forecast discussion, Dec 12, 3:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
300 PM CST Mon Dec 12 2022
.SHORT TERM...(This Evening through Tuesday)
Issued at 259 PM CST Mon Dec 12 2022
KEY MESSAGES:
1) A complex weather system looks to impact the area this afternoon
through Thursday. This system will not only bring the potential for
a mixture of wintry precipitation types but also gusty winds,
resulting in impacts and travel disruptions across the region.
2) Significant snow accumulations are expected across the central
and western Dakotas with the greatest icing potential from southwest
Minnesota into portions of northwest Iowa. Rainfall may result in
ponding of water in areas of blocked storm drains from recent snow.
3) Notably colder temperatures and wind chills will prevail heading
into the weekend as breezy northwesterly winds linger across the
region.
****************************************************************
Stratus deck continues to blanket the region as an upper level
trough edges closer to the Rockies. Have already seen a bit of
freezing drizzle develop along and east of I-29 late this
morning/early afternoon and will continue to do so this evening as
temperatures linger near freezing. Southeasterly winds have also
remained fairly breezy during this time as the SPG strengthens, with
gusts ranging from 25 to 35 mph.
Heading into the evening and overnight period, expect a stout
southerly LLJ to crank up overhead, resulting in increased
isentropic upglide and omega across the region. As a result, should
see an uptick in moisture occur. At this time, expect
drizzle/freezing drizzle to be possible along and east of I-29
initially, with freezing rain more likely to occur along the Buffalo
Ridge where cooler temperatures reside. Thus, with ice totals
approaching a quarter of an inch or greater in areas of higher
elevation, have gone ahead and issued an Ice Storm Warning for the
Buffalo Ridge. Confidence wanes as you move further southwest from
the ridge, given the borderline nature of temperatures. Think it is
worth noting, that a fairly broad area of rain will gradually lift
northward west of I-29 while the freezing drizzle/rain is occurring.
As a result, will likely see temperatures rise a few degrees given
the moderate rates in place coupled with latent heat release. While
the warmer model solutions continue to support this theory, have
also noticed a few of the colder solutions, like the NAM, also
hinting at this possibility. So, with these factors in mind, believe
we'll see less in the way of ice accumulations as you move closer to
I-29. As a result, have decided to only issue a Winter Weather
Advisory for those areas surrounding the ridge for the time being.
We encourage you to monitor the forecast in the event that
additional headlines/expansions are needed.
Sfc low pressure moves over central Nebraska by Tuesday morning, and
will continue to deepen throughout the day. SPG will in turn
strengthen, resulting in stronger winds along and east of I-29.
Currently have gusts ranging between 35 to 45 mph, though isolated
gusts up to 50 mph may certainly still be possible. In regard to
precipitation, expect moderate rain to linger along and south of I-
90, with a transition to snow more likely to occur near Hwy-14. With
PWATs still in the upper 90th percentile, anticipate liquid
accumulations will have no trouble reaching/possibly exceeding 0.5-
1.0 inch. Thus, we encourage you to clear any lingering snow away
from your storm drains, gutters, downspouts, and foundation to help
mitigate any flooding concerns!
.LONG TERM...(Tuesday Night through Monday)
Issued at 259 PM CST Mon Dec 12 2022
Occlusion process takes place Tuesday night as sfc low pressure
wobbles overhead. With the dry slot progged to build across the
region, should see somewhat of a lull in precipitation occur in
areas east of the James River, though periods of drizzle/freezing
drizzle may still be possible. For areas west, expect precipitation
to transition to snow as the TROWAL sets up over central SD. Winds
during this time will also be notably lighter as the SPG relaxes.
By Wednesday morning, expect precipitation east of the James to
gradually transition to snow as thermal profiles cool. Fortunately,
will not see much in the way of substantial snow/ice accumulations
as QPF amounts remain fairly low. Rather, will likely only see a
glaze of ice and around half an inch to an inch of snow accumulate.
Precipitation intensity and amounts increase Wednesday afternoon
into Thursday, as the aforementioned TROWAL lifts across our area.
In regard to snowfall totals, still expect to see the highest
amounts occur across central SD, with those west of the James River
standing a decent chance for seeing total accumulations of 6 inches
or higher. Given that these accumulations will take place over the
course of a couple days, have opted to lean away from a Winter Storm
Warning. Instead, have decided to transition the Watch west of the
James to a Winter Weather Advisory to account for impacts relating
to persistent light snow, slick conditions, and periods of reduced
visibility from breezy winds.
Will likely see snow linger through Friday afternoon as the upper
level low slowly meanders eastward, with a trend to drier and much
quieter conditions in store by Friday evening. Otherwise, the main
story after this event will be focused on the notably colder
temperatures forecast to build across our area. Currently have highs
Saturday in the low to mid teens plunging into the the lower single
digits by Monday. Lows during this time will also take a notable
dive, as values fall into the negative single digits by Monday.
Lastly, expect wind chills to feel quite raw, as breezy
northwesterly winds send values into the negative teens to single
digits.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1125 AM CST Mon Dec 12 2022
Latest satellite imagery shows widespread stratus across the region,
resulting in the IFR to LIFR cigs. Expect this to continue
throughout the TAF cycle as a messy period of weather returns to our
area. Southeasterly winds during this time will continue to ramp up,
with gusts between 25 to 35 mph forecast to prevail. Areas of
drizzle and/or freezing drizzle are expected to form this afternoon,
with freezing rain more likely in areas east of I-29 this evening
through the overnight hours. Areas along I-29 are a bit more
uncertain, as p-type will largely depend on temperatures. If things
trend warmer, expect to see more in the way of rain, whereas colder
temperatures would result in a higher potential for freezing rain.
Otherwise, will generally see rain prevail in areas west of I-29.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until noon CST Tuesday for SDZ039-055-
056-062-067.
Ice Storm Warning from 6 PM this evening to noon CST Tuesday for
SDZ040.
Winter Weather Advisory from noon Tuesday to 6 AM CST Thursday
for SDZ038-050-052-057.
MN...Winter Weather Advisory until noon CST Tuesday for MNZ081-090.
Ice Storm Warning from 6 PM this evening to noon CST Tuesday for
MNZ071-072-080-089-097-098.
IA...Winter Weather Advisory until noon CST Tuesday for IAZ001-003-
012>014-021-022.
Ice Storm Warning from 6 PM this evening to noon CST Tuesday for
IAZ002.
NE...None.
&&
SHORT TERM...SST
LONG TERM...SST
AVIATION...SSTHazardous weather outlook, Dec 12, 4:13 PM CST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
413 PM CST Mon Dec 12 2022
IAZ020-031-032-NEZ013-014-SDZ053-054-058>061-063>066-068>071-
132215-
Plymouth-Woodbury-Ida-Dixon-Dakota-Sanborn-Miner-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay-Union-
413 PM CST Mon Dec 12 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, east central South Dakota,
south central South Dakota, and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
Drizzle and/or freezing drizzle continue tonight with a light
glaze possible. For tonight, surface temperatures will dictate
whether rain or freezing rain is expected, with highest icing
amounts expected along and east of I-29.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A significant storm system is expected to impact the broader region
through Thursday. This is expected to bring a mix of
precipitation types and gusty winds resulting in impacts and
travel disruptions across the region. Please continue to monitor
your local forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038-050-052-057-132215-
Beadle-Gregory-Jerauld-Brule-
413 PM CST Mon Dec 12 2022
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and south central South
Dakota.
.DAY ONE...This Afternoon and Tonight
Drizzle and patchy fog expected through this evening. Drizzle
and/or freezing drizzle will mix in at times. A light glaze of ice
is possible. Precipitation switches to rain by Tuesday morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A significant storm system continues through Thursday bringing a
mix of precipitation types, including heavy snow, freezing rain,
and gusty winds resulting in impacts and travel disruptions across
the region. Please continue to monitor your local forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-003-012>014-021-022-MNZ081-090-SDZ039-055-056-062-067-
132215-
Lyon-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Cottonwood-
Jackson-Kingsbury-Lake-Moody-Minnehaha-Lincoln-
413 PM CST Mon Dec 12 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.
.DAY ONE...This Afternoon and Tonight
Patchy fog is possible with drizzle and/or freezing drizzle
through this evening. A light glaze of ice will be possible. For
tonight, surface temperatures will dictate whether rain or
freezing rain is expected, with highest icing amounts expected
along and east of I-29.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A significant storm system continues through Thursday. This is
expected to bring a mix of precipitation types and gusty winds
resulting in impacts and travel disruptions across the region.
Please continue to monitor your local forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-MNZ071-072-080-089-097-098-SDZ040-132215-
Osceola-Lincoln-Lyon-Murray-Nobles-Pipestone-Rock-Brookings-
413 PM CST Mon Dec 12 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.
.DAY ONE...This Afternoon and Tonight
Areas of drizzle and/or freezing drizzle this afternoon, with
freezing rain this evening and tonight. Ice amounts up to three
tenths of an inch. Southeasterly winds will remain breezy with
gusts to 35 mph overnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A significant storm system continues through Thursday. This is
expected to bring a mix of precipitation types, including the
potential for freezing rain, snow, along with gusty winds
resulting in impacts and travel disruptions across the region.
Please continue to monitor your local forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.